Illinois, 2003

Hail and Damaging Winds in Illinois, July 7, 2003

July 7, 2003 · NWS LOT · 10 events in 9 counties and zones

Thunderstorms brought damaging winds to portions of north central and northeast Illinois during the evening of July 7th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms brought damaging winds to portions of north central and northeast Illinois during the evening of July 7th. In Lee county 60 mph winds were reported at I-39 and U.S. 30 and trees were blown down southeast of the I-88/I-39 interchange. In DeKalb county, trees were reported down in DeKalb, Sycamore, and Cortland. A tree fell onto two cars in Waterman in DeKalb county, completely destroying both cars. In LaSalle county, trees, tree limbs and power lines were blown down in Leland, Earlville, Lostant, and Streator. Five miles southeast of Ransom, a 60 mph wind gust was reported. An 85 foot tall tree was blown down on a house in Wedron. Trees were damaged in Plano in Kendall county, at Forest and High Streets in Aurora in Kane county and in Channahon near the Grundy/Will county line. The hardest hit area was Morris in Grundy county. Trees, tree limbs and power lines came down knocking out power, damaging homes, businesses and vehicles. Signs were also blown down. Trees were damaged in Kankakee. Police reported 60 to 70 mph winds in Iroquois County and a construction trailer was destroyed near Watseka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 6:48 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 7, 6:48 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK

FXUS63 KLOT 080048 RRA
AFDCHI

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 7, 3:00 PM CST, 4 hours 55 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE LATEST
IN A SERIES OF SHORTWAVES WILL BE MOVING THROUGH THE UPPER LAKES
REGION TONIGHT...ENHANCING CHANCES FOR ORGANIZED CONVECTION OVER THE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 10
PM AND 6 AM TONIGHT AND TUESDAY MORNING. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA.  HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 84 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lee

When
July 7, 7:55 PM CST to 8:00 PM CST
Where
Lee County, 3 mi N of Steward
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -89.017

Thunderstorm Wind, Lee

When
July 7, 8:04 PM CST
Where
Lee County, 6 mi NNW of Paw Paw
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.767, -89.033

Thunderstorm Wind, De Kalb

When
July 7, 8:34 PM CST to 8:45 PM CST
Where
De Kalb County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.883, -88.733

Thunderstorm Wind, Grundy

When
July 7, 8:35 PM CST to 8:55 PM CST
Where
Grundy County, Morris
Measured
61 kt (70 mph) estimated gust
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -88.417

Thunderstorm Wind, La Salle

When
July 7, 8:38 PM CST to 9:03 PM CST
Where
La Salle County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -88.867

Thunderstorm Wind, Kane

When
July 7, 8:41 PM CST
Where
Kane County, Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.767, -88.317

Thunderstorm Wind, Kendall

When
July 7, 8:56 PM CST
Where
Kendall County, Plano
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -88.533

Thunderstorm Wind, Will

When
July 7, 9:00 PM CST
Where
Will County, Channahon
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.433, -88.233

Thunderstorm Wind, Kankakee

When
July 7, 9:36 PM CST
Where
Kankakee County, Kankakee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -87.850

Thunderstorm Wind, Iroquois

When
July 7, 9:36 PM CST to 9:40 PM CST
Where
Iroquois County, 5 mi E of Ashkum
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370276, 5370277, 5370278, 5370279, 5370280, 5370281, 5370282, 5370283, 5370284, 5370285.